Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

29 year old with sleeping problems, lack of concentration. Tried sleeping pills and melatonin. Treatment?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 537 Questions
I am a 29 year old female (5'4, 135 lb) and for about the last month I have been having sleep issues. No matter how tired or sleepy i feel, I cannot fall asleep before 3 am, and I usually end up falling asleep between 3 and 5. Once I do sleep, I end up sleeping very XXXXXXX I have trouble waking up on time, and I have been sleeping through classes, appointments, etc. I set two to three alarms on different devices, and I either do not hear them, or I am aware of them but I cannot wake up to turn them off or get up. Even if I sleep for 8 hours I wake up feeling like I only slept for 2. I spend the day groggy and sleepy- sort of like the feeling you get when medicated or have a fever. I can't focus, I cant concentrate, and nothing I do to get myself to go to sleep (sleeping pills, melatonin, etc.) works. I do not know what to do and I'm starting to suspect that this is a part of a larger problem
Posted Sat, 28 Apr 2012 in Sleep Disorders
Answered by Dr. Sujeet N Charugulla 26 minutes later
Hello and thanks for your query.

I shall make an effort to provide you with good professional recommendations specific to your questions.

I understand that your lack of a circadian rhythm is a cause of your concern.

For this, as you have mentioned - reply back as to what are those sleep inducing drugs that you have used till now and their duration ? So that, I can assess your medical management till now.

The main sleep issue I realize is your onset and the quality of sleep.

Meanwhile, can you try the following non-medical interventions:
1. Stick to specific routine of wake and sleep.
2. Hit the bed exactly at that particular time.
3. Change in lifestyle - do not use the bed for any other purpose apart from sleep.
4. Warm cup of milk 30 min before planned sleep.
5. A 1 hr exercise routine added in the morning after you get up.
6. Avoiding any possible afternoon naps.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.

Above answer was peer-reviewed by
Follow-up: 29 year old with sleeping problems, lack of concentration. Tried sleeping pills and melatonin. Treatment? 1 hour later
Other than melatonin, Unisom. I was using melatonin each night for about two weeks, and it didn't help. I tried the unisom once or twice and it didn't work so I just stopped.
Answered by Dr. Sujeet N Charugulla 5 hours later
Thanks for the reply.

Unisom is a sedative no doubt, but an antihistaminic and is not a mainstream medicine for your concern. It any will not induce the onset of sleep.

Melatonin is necessary for those lost out on the circadian rhythm completely like in say jet lag. It too does not help much in inducing the sleep.

As you mentioned - your quality of sleep is good, but not the onset - for which you need the right medicine.

There are certain newer benzodiazepine drugs that act directly on your brain to induce sleep and are safe in short term therapy. And some newer than those as well. You will need a prescription for this.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor